Session Title: Section Info: Annual Assembly Posters (Non Presentations)
Session Time: 11:15am-12:45pm
Location: Research Hub - Kiosk 8
Disclosures: Nicole Diaz-Segarra, MD: No disclosure data submitted.
Case Description: Toxic leukoencephalopathy
Setting: Acute-Care Hospital
Patient: A 28-year-old female presented to the hospital unresponsive after a fentanyl overdose. Magnetic resonance imaging (MRI) showed diffusion restriction involving the bilateral cortical and subcortical white matter, corpus callosum, and cerebellum consistent with toxic leukoencephalopathy (TL). She was initially comatose, progressing to unresponsive wakefulness by day 3. After amantadine was started she transitioned to a minimally conscious state, remaining abulic with poor initiation and verbal output.
Assessment/Results: On day 16, amantadine was discontinued due to improved arousal levels and donepezil 5mg daily was started for initiation and memory. Over the next 5 days, she began answering simple questions, following 1-step motor commands, and displaying increased mood symptoms such as tearfulness. donepezil was increased to 10mg daily and venlafaxine 37.5mg daily was added for mood and initiation. By day 24 her abulia improved, now speaking in sentences, with improved initiation and therapy participation.
Discussion: TL is an uncommon condition characterized by brain damage from exposure to leukotoxic agents. TL occurs most commonly with heroin inhalation called “Chasing the Dragon” but has been reported with other drugs including fentanyl. MRI is key for diagnosis showing the distinctive features of diffuse bilateral damage to the cerebral cortex, subcortical structures, cerebellum, and corpus callosum. Symptoms vary including confusion, somnolence, ataxia, weakness, seizures, and coma. Venlafaxine, a serotonin-norepinephrine reuptake inhibitor, and donepezil, a reversible acetylcholinesterase inhibitor, have been used off label in traumatic and non-traumatic brain injury for improved cognitive outcomes. This case highlights the possible utility of venlafaxine and donepezil for cognitive improvement in TL.
Conclusion: The literature on pharmacologic intervention for cognitive improvement in TL is sparse. This is the first reported case of a patient with TL experiencing cognitive recovery after starting donepezil and venlafaxine. These medications should be considered in this patient population for improved cognition and therapy participation.
Level of Evidence: Level V
To cite this abstract in AMA style:Diaz-Segarra N, McKay O. Cognitive Improvement in a Patient with Toxic Leukoencephalopathy Due to Fentanyl Overdose After Starting Donepezil and Venlafaxine: A Case Report [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/cognitive-improvement-in-a-patient-with-toxic-leukoencephalopathy-due-to-fentanyl-overdose-after-starting-donepezil-and-venlafaxine-a-case-report/. Accessed February 27, 2024.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/cognitive-improvement-in-a-patient-with-toxic-leukoencephalopathy-due-to-fentanyl-overdose-after-starting-donepezil-and-venlafaxine-a-case-report/